Drug Alert

Club drug gaining in popularity ― with deadly results

Authorities say that a recreational drug that has found renewed popularity among teens and college students has been responsible for at least three deaths in Boston and New York due to overdoses.

September 13, 2013
Share
Share

The innocent-sounding Molly―which has been around for decades but is currently in vogue thanks to pop-culture references by entertainers Miley Cyrus, Kanye West, and Madonna―is frequently found at nightclubs, concerts, and rave parties, according to local police.

And it is anything but innocent. Erica Tolles, associate director of the Student Development & Counseling Center, and coordinator of alcohol & drug programming, explains that Molly, a purer powdered form of Ecstasy (or MDMA), is a designer drug. That means side effects can be difficult to determine, because each batch can be from a different recipe.

“Users never know exactly what they are taking,” says Tolles. “You never know what it’s mixed with or what exactly it is.  It causes dehydration, raises body temperature, and can lead to hypothermia, which can then affect the kidneys and heart.”

Typical reactions, though, include raised core-body temperature, increased heart rate, and rapidly elevated blood pressure. A major concern is dehydration, she said, which can be exacerbated by drinking alcoholic beverages. Users can quickly experience cardiac distress and other serious side effects associated with dehydration.

Tolles said that Molly/MDMA is referred to as a club drug, and effects include heightened senses and alertness. For this reason, some users take ecstasy in an effort to enhance their sexual experiences.

In addition to the reported deaths, Molly-related hospitalizations have been on the rise. Since 2004, emergency room visits caused by Molly/MDMA overdoses have doubled.

The Worcester Telegramreported last week that the Worcester County Regional Drug and Counter Crime Task Force is preparing a five-minute video about Molly that will be shown on public access channels in the member communities.

Tolles said that signs someone might be using Molly include changes in mood, sleep schedules, and lack of awareness of pain. She said more information on recognizing usage can be found at the Narconon website. [http://www.narconon.org/drug-abuse/signs-symptoms-ecstasy-use.html]

She stressed that anyone who suspects a friend or and family member may be using Molly should seek help immediately.

“If health and safety of the individual who used the drug is a concern, they should immediately contact campus police or call 911.”

― Mike D’Onofrio